Ask Health Experts and Get Answers to Your Health Question ASAP
Thank you for writing in tonight. I want to provide you with the best information, so I do have a few questions. I hope you understand.
Any medical conditions?
What medication and supplements do you take? Have you changed the dose or started the medications or supplements a short time before developing the brown spot?
Have you tried anything to get rid of the spots? If so, what?
How long have you had the spots?
Any tongue pain or other symptoms?
Please let me know.
I am 29 yrs. old, My throat is starting to feel a little sore, no tongue pain, I just noticed the spots today, I take a thyroid medication because I do not have a thyroid, it is called synthroid. I also started a new thyroid med. today and it is called armour thyroid. I also noticed that my spots look a little red right now. I tried brushing my tongue with a toothbrush.
Thank you for responding. From what you describe, there is the possibility that you have hyperpigmentation of the fungiform papillae (anterior taste buds). If you are African American or Hispanic, this could be a normal finding. However, since this just started and has only been present for a day, I suspect you could have a viral infection. A virus could cause a sore throat and also some inflammation of the tongue. At this point, it's difficult to pin poin, since I can't take a look. However, you should have your provider assess your tongue and throat. Chances are this will clear just as quickly as it presented; however, if it persists for a significant period of time, you should consider consulting with your provider and possibly an oral pathologist for a definitive diagnosis.
Medication side effects are important when considering changes to the tongue. I thought about this. Synthroid shouldn't cause a problem. Also, the new medication, Armour thyroid, was just started today, so it should not have caused this problem.
I hope this helps. If you have any additional questions, concerns, or would like to discuss this further, please let me know.
Thank you for responding. At this point, this may or may not be related to the sore throat. I suspect this may all be related. Yes, a viral infection can cause a sore throat for weeks. However, if you do have allergies, this could cause some throat irritation too. But, the irritation of allergies is generally easily identified on exam. You may want to see your provider again. If he sees an allergic type irritation of the throat, he may be able to recommend some medications. As for the tongue, if unrelated, I suspect it's harmless; however, if it continues for an extended period of time, you should consider seeing a oral pathologist. Now, I don't know enough about you or your personal situation, but I must mention this. It's not meant to be offensive, just informative. If there is any concern or you are at risk for acquiring HIV, you might want to discuss testing with your provider. Prolonged sorethroat and tongue changes can occur in patients with HIV. Now, with this being said, keep in mind this may be allergies or another virus, but I did want to let you know.
If you have any additional questions or concerns, please let me know.
Thank you for responding. Unless, the specifically did an HIV test, then routine blood work would not detect HIV. However, sometimes, a person will have opportunistic infections due to HIV/AIDS. These infections can show up on blood work, making providers question HIV. In your particular situation, this is only a possibility, and most likely this is not what's causing your symptoms. Most likely this is allergies or some virus. If your symptoms don't improve, talk with your doctor.